ECG Quiz: Drug-induced torsades de pointes

As the commenters correctly pointed out, this Sunday’s case involving the patient with recurrent syncope is indeed polymorphic ventricular tachycardia–aptly named torsades de pointes (‘twisting of the points’).  TDP is associated with prolongation of the QT interval, and pause-dependent PVCs (and VT).  A serious malady indeed. ICD evaluation showed hundreds of these episodes The initial ECG strengthened […]

ECG Quiz…

This one fell in the bucket: “John, you had better go check this out.” The septuagenerian presented to the emergency department because of repeated bouts of syncope. (Syncope is medical speak for temporary loss of consciousness.)  As Indiana electrophysiology fellows, we had two categories of passing out: “he passed out…cold,” or “he passed out…stone cold.” […]

What is going on here?

A first for me: a clinical quiz. The patient has had seventy birthdays. He presents with shortness of breath and constant chest pressure. These symptoms began abruptly 24 hours before presenting.  He describes feeling “dreadful.” Past history is remarkable for an implanted device 8 years ago. A thorough physical exam is… you guessed it…normal. Here […]

A malignant arrhythmia from an antibiotic? Lessons to be had…

What can an interesting case of a simple infection which nearly led to sudden cardiac death teach us about health care, health care reform and our ways of knowing? Dr Wes’ blog recently described a post from a geriatrics (specialist in the care of the elderly) doctor that highlighted the challenges of caring for the […]